By Tony Dajer
In an instant, your body betrays you. You feel you are floating, but you are dropping, powerless, to the ground. That’s how Mrs. Moy, in vehement Cantonese, described the most unsettling sensation of her life. Now, hooked up to cardiac, blood pressure, and oxygenation monitors, with an external pacemaker’s oversize pads gummed to her chest, she felt safe. But she refused to sit up, much less walk.
"No, no," she gestured. "Dizzy . . . so dizzy."
She had been sent from her cardiologist’s office, the first stop after a fainting episode at home. His note read, "67 y.o. with syncope and bradycardia. Diagnosis: Sick sinus syndrome. Admit for pacemaker insertion." Syncope means faint and bradycardia means slow heart rate. Sick sinus syndrome is a grab-all diagnosis that implies the heart’s own pacemaker, a nubbin of cells in the right atrium called the sinus node, can’t keep time because of disease or old age.
But this is the United States in the late 1990s, where bradycardia is more likely to be inflicted by a doctor than nature. Drug companies have unleashed a swarm of cardiovascular drugs, each one touted better and more potent than the last. My emergency room at New York University Downtown Hospital sees medication-induced bradycardia so often that young doctors in training aren’t allowed to think the words sick sinus syndrome until they first hunt down every drug a patient is taking.
On the overhead monitor, Mrs. Moy’s heartbeat trudged along in the mid-30s; 60 to 100 is normal. Her P-waves, the small blips made when the sinus node fires, had disappeared; a natural backup pacemaker, nestled at the junction of the atria and the ventricles, had taken over. But when this backup timer takes over, the rate is slow and fixed; it won’t speed up to compensate for low blood pressure. And Mrs. Moy’s was now ominously low.
Meticulous case histories take time. Faced with dangerous bradycardia, doctors want to fix everything in a hurry, before whatever is slowing the pulse stops it altogether.
The ultimate solution is a pacemaker. External pacemakers are wide electrode pads gummed to the skin of the chest; they prod nerves to fire and contract the ventricles. But getting zapped 60 times a minute is uncomfortable and unreliable—often the heart stops responding. Temporary internal pacemakers can work, but a wire must be threaded through the jugular vein in the neck or the subclavian vein under the collarbone all the way into the right ventricle.
I ordered a half milligram of atropine. The drug would speed up Mrs. Moy’s heart by blocking the vagus nerve, which normally holds the pacemaker in check. Nothing happened. Meanwhile, Lisa, my fellow attending physician who is Chinese-American, talked with Mrs. Moy’s daughter about her mother’s medical history. The daughter dug a scrap of paper out of her purse. Lisa showed it to me: "Posicor. Her cardiologist started her on it nine days ago."
I flipped through my pocket pharmacopoeia. Posicor was not listed. Five years ago, I rarely had to consult drug indexes. These days I never leave home without one. For high blood pressure alone, there are now 65 drugs, plus 29 combination pills, each with its own generic and brand names. That’s 188 separate terms to memorize.
With a heavy thud, Peter, our resident, dropped a brand-new Physician’s Desk Reference in front of us. "Posicor is a calcium channel blocker," he said.
"She started it nine days ago," I mused. "At 100 milligrams, the highest dose, and she’s a small woman. What’s causing her bradycardia?"
"Calcium channel blocker toxicity?" Peter ventured.
Calcium channel blockers slow the flow of calcium ions across certain cell membranes. Some slow firing by pacemaker cells and weaken heart contractions; others reduce blood pressure by dilating narrowed blood vessels. But all calcium channel blockers can slow the heart’s pacemaker, and that is how Mrs. Moy got into trouble. The antidote, neatly enough, is calcium.
We injected an ampoule of calcium. Mrs. Moy’s heart rate came up slightly. Ten minutes later we gave her another. At that point, her blood pressure rose and her P-waves reappeared, indicating the pacemaker cells in her sinus node had come out from under the Posicor. But her heart rate wouldn’t budge above 42.
"How does she feel?" I asked Mrs. Moy’s daughter.
After a flurry of Cantonese, she said, "Better."
The calcium, however, was only a short-term solution. We could give one or two shots a day to keep her heart steady until the Posicor cleared from her system. Nobody had enough experience with Posicor to predict how many days that would take, so it would be tempting to install a permanent pacemaker. But only a month ago I’d seen a pacemaker put into an elderly woman with a sluggish heart. The next day her heart was ticking merrily to its natural pacemaker; her beta-blocker medication had worn off.
"Don’t you dream of putting a pacemaker in this woman," I badgered the admitting resident. "Posicor has a half-life of over 24 hours. You won’t know whether it’s her or the drug for at least five days."
The next day, I went up to see Mrs. Moy. She looked stronger, but more episodes of bradycardia had disturbed her night. Her daughter sat beside her. I said I thought her mother would be okay without the pacemaker.
"Oh, but she worries a lot, doctor. A few months ago, she almost fainted. After that she was afraid to go out of the house. She wants a pacemaker."
"But she probably doesn’t need it," I said.
"Thank you, doctor. But she’s afraid."
Last year, a study in the Journal of the American Medical Association estimated that 106,000 Americans die in hospitals from drug side effects. Those are expected side effects, not mistaken dosing. They could be seen as the price we pay for keeping sicker people alive longer. But an uglier possibility is that doctors are more dazzled than ever by the allure of the latest pill to come down the pike.
I remember back in the early eighties when Nifedipine, one of the first calcium channel blockers, came out as a bright orange capsule. When you poked a hole in the capsule and squirted the drug under a patient’s tongue, it dropped high blood pressure like no pill before. One lecturer labeled it a smart drug. "It drops blood pressure only so far and no farther. It’s as if it knows where to stop."
It took ten years and many deaths from hypotension and heart attacks before we in the medical community realized how stupid that smart drug was.
Between September 1997 and September 1998, the FDA recalled five drugs because of life-threatening side effects. Prior to that, the last recall was in 1993. More disconcerting, the recalled drugs were not experimental or necessary to save lives. They were merely diet pills or copycats of existing antihistamines or anti-inflammatories. The problem is that each new drug brings not only its own unanticipated side effects but also the potential to interact with every drug already out there. Seldane, a second-generation antihistamine, was found to interact with erythromycin, an old antibiotic, to spark lethal heart arrhythmias. It was withdawn from the market last year.
It takes years to get to know a drug well, to understand its quirks and pitfalls, its hidden strengths and optimal dosing. But all drugs have side effects, and doctors are quick to trade the devil they know for the presumably better one they don’t. Moreover, the more copycat drugs doctors throw around, the fewer we use in common—and the more medical practice becomes a Tower of Babel. It’s becoming harder and harder to grasp other doctors’ treatment plans and how best to modify them. Nowhere is it more difficult than in the emergency room, where split-second medical decisions must be made.
On the third day, Mrs. Moy’s heart rate still hovered in the 50s. Her cardiologist was antsy. The coronary-care unit costs $1,000 a day, an expensive way to watch and wait. The unit’s resident, who had also suspected Posicor, was now drifting into the sick-sinus-syndrome camp.
Back in Mrs. Moy’s room, the daughter was resigned. "She’s still scared. She’ll feel better with the pacemaker."
"I still think it’s the Posicor," I said, "but the decision is up to her cardiologist."
When I dropped by the next day, the telltale pacer spikes, unlike any natural electrocardiogram wave, blipped on Mrs. Moy’s monitor. She’d gotten her pacemaker. But most of the beats were her own. Pacemakers have a demand mechanism that waits for a normal heartbeat; they only fire in its absence. Mrs. Moy looked relieved. She thanked me, little knowing I had opposed her magic cure to the end. At worst, I consoled myself, the pacemaker was a $10,000 to $15,000 placebo: Now she would step out of her house energetic and unafraid.
Six weeks later, the New York Times ran an article, "Heart Drug Withdrawn as Evidence Shows It Could Be Lethal." Dozens of reports about serious side effects, including "dangerously low heart rate," had prompted the FDA to withdraw Posicor from the market.
The critical-care resident found me.
"You were right," he admitted graciously. "That was nasty stuff."
"Don’t worry," I shrugged. "Lots more miracle drugs where that came from. Someday you’ll get to play the old skeptic too"
Reporting Adverse Drug Reactions
US Food and Drug Administration's MedWatch